Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 288, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 7, 1996, 5:33 PM CDT for Lane County, Kansas. It was in force for 47 min. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 7, 1996, 5:33 PM CDT (22:33 UTC)
- Expired
- Jul 7, 1996, 6:20 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Lane County, KS
The radar
The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 5:56 PM CDT | Hail 1 | Healy, KS | |
| Jul 7, 6:05 PM CDT | Hail 1.75 | Healy, KS | |
| Jul 7, 6:15 PM CDT | Hail 2.5 | Dighton, KS | |
| Jul 7, 6:20 PM CDT | Hail 0.75 | Dighton, KS | |
| Jul 7, 6:26 PM CDT | Hail 1.75 | Dighton, KS | |
| Jul 7, 6:28 PM CDT | Hail 4 | Dighton, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -411 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 072234 SVRDDC KSC101-072320- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 533 PM CDT SUN JUL 7 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 620 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL KANSAS ...EXTREME NORTHWESTERN LANE COUNTY AT 529 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 4 MILES NORTH NORTHEAST OF HEALY OR IN THE VICINITY OF AMY MOVING SOUTH SOUTHWEST AT ONLY 3 MPH. THIS SEVERE THUNDERSTORM WILL BE NEAR... HEALY BY 545 PM CDT. THIS STORM IS LIKELY PRODUCING LARGE HAIL AND TORRENTIALP RAINS. IF YOU ARE IN OR NEAR THE PATH OF THE STORM IN EXTREME NORTHWEST LANE COUNTY YOU SHOULD TAKE SHELTER IN A REINFORCED BUILDING OR OTHER STURDY STRUCTURE. JOHNSON/REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:35 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 7, 3:35 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT SUN JUL 7 1996 ...CHALLENGES THIS AFTERNOON ARE PRECIP CHANCES/SVR AND TEMPS... SHORT TERM...AT 20Z OLD SFC BNDRY HANGING AROUND NORTHERN OKLA AND NORTHERN TX PAN. SOME CONV FIRING IN NW OKLA ATTM. FARTHER NORTH...OVER CWA...NUMEROUS BOUNDARIES SHOWING UP ON THE 88-D IMAGERY. MODIFIED SOUNDINGS FROM 12Z INDICATE MODERATELY UNSTABLE ATMOS OVER REGION ATTM. SPC OUTLOOK HAS SLIGHT RISK OVER AREA...AND 12Z UPPER AIR HAS S/W MOVING INTO REGION FROM CENTRAL ROCKIES. ALL THIS SAID...WOULD EXPECT CONVECTION TO FIRE JUST ABOUT ANYWHERE OVER CWA SHORTLY. A LITTLE LATER...COULD GET SOME ORGANIZED CONVECTION OVER NORTHERN AND NORTHEASTERN PORTIONS OF CWA...PER SWODY1...HENCE THE HIGHER POPS THIS EVENING AND TONIGHT UP THERE. LONGER TERM...ONLY NGM TO LOOK AT TODAY...AND IT WAS FAIRLY LATE. SOME ETA PRODUCTS JUST NOW...2025Z...BEGINNING TO COME IN. SO HAVE GENERALLY FOLLOWED NGM AND WINGED IT. A SECONDARY FRONT CURRENTLY TAKING SHAPE IN THE NORTHERN PLAINS WILL COME THROUGH HERE MID TO LATE AM ON MONDAY...SWITCHING WINDS FROM SOUTHEAST TO NORTH OR NORTHEAST. IF THEY GO NORTHEAST...WILL SEE MORE WIDESPREAD PRECIP. ANYWAY...UPSLOPE FLOW AND DECENT AMOUNTS OF MOISTURE THROUGH THE COLUMN CAN BE EXPECTED WITH THIS SETUP. PARTLY/MOSTLY CLOUDY SKIES SHOULD BE COMMONPLACE THROUGHOUT PERIOD WITH UPSLOPE AND FRONT IN REGION. CLOUDS AND NORTHEASTERLY BREEZES TO TEMPER JULY SUN ON MONDAY SO HAVE WENT BELOW NORMAL. WE/LL SEE HOW IT GOES. DDC 070/090 061/087 066 443 GCK 068/088 060/086 064 444 EHA 069/088 059/087 062 445 LBL 070/089 060/087 063 445 HYS 067/086 058/085 059 543 P28 074/091 066/087 0P65 444 SEARCY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:33 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 62 min |
| Jul 6, 7:59 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 46 min |
| Jul 6, 8:02 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 48 min |
| Jul 6, 8:34 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 46 min |
| Jul 6, 8:46 PM CDT | Tornado Warning | DDC | Rush | 29 min |
| Jul 6, 9:20 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 30 min |
| Jul 6, 9:29 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 31 min |
| Jul 7, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.